Dear NP

 

December 9, 2021



Dear NP,

“In a recent column, you discussed how to lower cholesterol levels without taking medications. Please talk about the long-term side effects of taking statins, such as the increased risk of developing type 2 diabetes and memory loss/confusion.”

Dear Reader,

Statins are a class of medications often prescribed to lower cholesterol levels when diet and exercise alone have not been successful. These medications are safe for most people, but they have been linked to some side effects.

One of the most common side effects experienced by those taking statins is muscle pain. This pain is often compared to the type of muscle aches you might have with the flu. Fortunately, this side effect goes away once the statin is stopped.

Another potential side effect is an elevation in liver enzymes. Your healthcare provider will check lab tests to ensure that your liver is not being affected by statins. If the elevation is mild, you may be able to continue taking the statin, or your healthcare provider may change to a different statin and repeat the levels.


Statins do have the potential to increase your blood sugar. This effect may lead to some people developing type 2 diabetes. The risk is more concerning in people that already have higher-than-normal blood sugar or are in the prediabetes category when they begin the statin. However, statins are routinely recommended for people with diabetes to prevent heart attacks, so most providers believe the benefit of the stain outweighs potential risks.

The final side effect is the potential for neurological side effects, such as memory loss. While there have been reports of people on statins developing memory loss or confusion, other studies show improved brain function for people with conditions such as dementia. Usually, symptoms of memory loss go away once the statin is stopped.


Remember that most people tolerate statins without any side effects, and the benefits from lowering cholesterol protect against heart disease and stroke. Those that seem to have a greater risk of side effects from statins include the following groups:

• People taking multiple medications

• Female

• Smaller sized body frame

• Age 80 or older

• Kidney or liver disease

• Drinking too much alcohol

• Other conditions like hypothyroid, neuromuscular disorders, amyotrophic lateral sclerosis (ALS)

If you fall into one of the higher risk groups, talk to your healthcare provider about your concerns regarding statins. Your provider may still recommend a statin, but with increased monitoring for side effects.

There are a few strategies available to decrease the possibility of side effects. You’ll want to talk these over with your healthcare provider before trying them.

1. Taking intermittent breaks from statin therapy, also called a drug holiday, can help you decide if your side effects are due to the statin or may be caused by something else.

2. Change to a different statin drug. Some statins may affect you differently than others. It’s reasonable to try switching to see if a side effect changes with a different medication.

3. Lower the statin dose. Many side effects seem to be dose-dependent. You may be able to tolerate a lower dose and still see the benefit of lowering cholesterol levels. Every other day dosing is another potential option.

4. Try a non-statin medication for lowering cholesterol. Statins are the gold standard for lowering cholesterol levels, but a few other medications can help lower cholesterol. You may try a different combination of drugs and achieve the same effect.


5. Take a coenzyme Q10 supplement. Coenzyme Q10 or CoQ10 is a natural enzyme in the body that is decreased by taking a statin. People who take a CoQ10 supplement report less muscle pain while on a statin.

Statins are essential medications used to decrease the risks of elevated cholesterol. However, they do come with potential side effects. If you think you are reacting to your statin or are concerned about starting one, share your concerns with your healthcare provider.


Dr. Wesley Davis is an Emergency Nurse Practitioner at Crook County Medical Services District and Coordinator of the Family and Emergency Nurse Practitioner program at the University of South Alabama. He encourages readers to send their questions to [email protected]


 
 

Powered by ROAR Online Publication Software from Lions Light Corporation
© Copyright 2021